Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 233, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 1997, 5:26 AM CDT for Williamson County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1997, 5:26 AM CDT (10:26 UTC)
- Expired
- Jun 17, 1997, 6:30 AM CDT
- In force
- 64 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Williamson County, TN
The radar
The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1929 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 171027 RRA SVRBNA TNC187-171130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 526 AM CDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...WILLIAMSON COUNTY AT 520 AM CDT DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN WILLIAMSON COUNTY NEAR THOMPSONS STATION. THE SEVERE THUNDERSTORM IS MOVING NORTHEAST AT 30 MPH AND WILL MOVE INTO THE FRANKLIN AREA BY 545 AM CDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERlY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:26 AM CDT, 3 hours earlier.
Area forecast discussion, Jun 17, 2:26 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 AM CDT TUE JUN 17 1997 STAGE IS BEING SET FOR SEVERE WEATHER ACROSS MIDDLE TENNESSEE TODAY AND TONIGHT AS NORTHWEST TEXAS UPPER LEVEL LOW LIFTS NORTHEAST DURING THE DAY AND BECOMES NEGATIVELY TILTED TOWARD THE LOWER MISSISSIPPI RIVER VALLEY. LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY MOIST AHEAD OF THIS SYSTEM WITH DEWPOINTS IN THE MID 70S AND STRONG MID LEVEL WINDS WILL BE OVERLAPPING THE WARM SECTOR BY AFTERNOON AND INCREASE WIND SHEAR THROUGH A RATHER DEEP LAYER. THE SURFACE LOW IN OKLAHOMA IS FORECAST TO MOVE INTO NORTHEASTERN ARKANSAS BY THIS AFTERNOON WITH A WARM FRONT DRAPED ACROSS SOUTHERN KY AND NORTHERN MID TN. MEAN LOOKING JET MAX NOSING OUR WAY THROUGH LOWER MISSISSIPPI VALLEY THIS AFTERNOON AND ETA SHOWS WHAT APPEARS TO BE A MID LEVEL DRY PUNCH. WOULD LIKE FOR MEM TO MENTION SOME STORMS MAY BE SEVERE IN MID STATE ZFP FOR TODAY AND EARLY TONIGHT. BOYD 01
In the hours before
Special weather statement, Jun 17, 1:21 AM CDT, 4 hours 5 minutes before
TNZ075-022-082-063-026-010-077-027-064-055-025-097-095-079-057- 023-024-031-094-058-096-009-098-061-060-006-076-033-056-011-032- 007-062-081-030-005-008-029-080-078-093-065-059-028-170830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 121 AM CDT TUE JUN 17 1997 ...SEVERE THUNDERSTORM WATCH FOR DECATUR COUNTY UNTIL 6 AM CDT... RAIN AND THUNDERSTORMS ARE ADVANCING EASTWARD OUT OF EASTERN ARKANSAS AND INTO WESTERN TENNESSEE AT 130 AM CDT. SOME OF THESE STORMS HAVE BECOME SEVERE ACROSS EASTERN ARKANSAS AND NORTHERN MISSISSIPPI DURING THE LAST HOUR. THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH WHICH INCLUDES THE SOUTH HALF OF WEST TENNESSEE. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOYD
Special weather statement, Jun 17, 1:25 AM CDT, 4 hours 1 minute before
TNZ075-022-082-063-026-010-077-027-064-055-025-097-095-079-057- 023-024-031-094-058-096-009-098-061-060-006-076-033-056-011-032- 007-062-081-030-005-008-029-080-078-093-065-059-028-170830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 121 AM CDT TUE JUN 17 1997 ...SEVERE THUNDERSTORM WATCH FOR DECATUR COUNTY UNTIL 6 AM CDT... RAIN AND THUNDERSTORMS ARE ADVANCING EASTWARD OUT OF EASTERN ARKANSAS AND INTO WESTERN TENNESSEE AT 130 AM CDT. SOME OF THESE STORMS HAVE BECOME SEVERE ACROSS EASTERN ARKANSAS AND NORTHERN MISSISSIPPI DURING THE LAST HOUR. THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH WHICH INCLUDES THE SOUTH HALF OF WEST TENNESSEE. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOYD
Special weather statement, Jun 17, 1:51 AM CDT, 3 hours 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-171850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 151 AM CDT TUE JUN 17 1997 ...SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY AND EARLY TONIGHT... THE STAGE IS BEING SET ONCE AGAIN FOR THUNDERSTORMS TO BECOME SEVERE ACROSS PARTS OF MIDDLE TENNESSEE DURING THE DAY AND EARLY TONIGHT. AN UPPER LEVEL LOW OVER NORTHWEST TEXAS IS EXPECTED TO LIFT NORTHEAST DURING THE DAY AND BECOME NEGATIVELY TILTED TOWARD THE LOWER MISSISSIPPI VALLEY. LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY MOIST AHEAD OF THIS SYSTEM WITH DEWPOINTS IN THE MIDDLE 70S. IN ADDITION STRONG MID LEVEL WINDS WILL OVERLAP THE WARM SECTOR THIS AFTERNOON AND INCREASE THE WIND SHEAR. THE SURFACE LOW IN SOUTHERN OKLAHOMA THIS MORNING IS FORECAST TO MOVE INTO NORTHEASTERN ARKANSAS BY THIS AFTERNOON. A WARM FRONT WILL EXTEND EASTWARD ACROSS SOUTHERN KENTUCKY...NORTHERN MIDDLE TENNESSEE DURING THE MORNING BEFORE HEADING NORTH IN THE AFTERNOON PLACING MIDDLE TENNESSEE WELL WITHIN THE WARM SECTOR. THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. FLASH FLOODING WILL ALSO BE POSSIBLE. RESIDENTS OF MIDDLE TENNESSEE SHOULD LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELVISION FOR LATER STATEMENTS ON THIS POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION. BOYD
Special weather statement, Jun 17, 1:54 AM CDT, 3 hours 32 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-171850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 151 AM CDT TUE JUN 17 1997 ...SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY AND EARLY TONIGHT... THE STAGE IS BEING SET ONCE AGAIN FOR THUNDERSTORMS TO BECOME SEVERE ACROSS PARTS OF MIDDLE TENNESSEE DURING THE DAY AND EARLY TONIGHT. AN UPPER LEVEL LOW OVER NORTHWEST TEXAS IS EXPECTED TO LIFT NORTHEAST DURING THE DAY AND BECOME NEGATIVELY TILTED TOWARD THE LOWER MISSISSIPPI VALLEY. LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY MOIST AHEAD OF THIS SYSTEM WITH DEWPOINTS IN THE MIDDLE 70S. IN ADDITION STRONG MID LEVEL WINDS WILL OVERLAP THE WARM SECTOR THIS AFTERNOON AND INCREASE THE WIND SHEAR. THE SURFACE LOW IN SOUTHERN OKLAHOMA THIS MORNING IS FORECAST TO MOVE INTO NORTHEASTERN ARKANSAS BY THIS AFTERNOON. A WARM FRONT WILL EXTEND EASTWARD ACROSS SOUTHERN KENTUCKY...NORTHERN MIDDLE TENNESSEE DURING THE MORNING BEFORE HEADING NORTH IN THE AFTERNOON PLACING MIDDLE TENNESSEE WELL WITHIN THE WARM SECTOR. THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. FLASH FLOODING WILL ALSO BE POSSIBLE. RESIDENTS OF MIDDLE TE NNESSEE SHOULD LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELVISION FOR LATER STATEMENTS ON THIS POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION. BOYD
Special weather statement, Jun 17, 4:37 AM CDT, 49 minutes before
TNZ055-171040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 437 AM CDT TUE JUN 17 1997 ...SEVERE THUNDERSTORM WATCH 460 HAS BEEN CANCELLED... THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED FOR DECATUR COUNTY IN WEST TENNESSEE. HOWEVER AT 435 AM CDT RAIN AND THUNDERSTORMS CONTINUE IN PARTS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER AND HAVE MOVED INTO WESTERN MIDDLE TENNESSEE WHERE THEY HAVE BECOME STRONG WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS TO 35 MPH. THESE STORMS WILL CONTINUE MOVING EASTWARD ACROSS MIDDLE TENNESSEE FOR THE NEXT SEVERAL HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY AND DURING THE EVENING. RESIDENTS OF MIDDLE TENNESSEE SHOULD LISTEN FOR LATER STATEMENTS AND SEVERE WEATHER WATCHES OR WARNINGS SHOULD THEY BECOME NECESSARY. BOYD
Special weather statement, Jun 17, 4:41 AM CDT, 45 minutes before
TNZ055-171040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 437 AM CDT TUE JUN 17 1997 ...SEVERE THUNDERSTORM WATCH 460 HAS BEEN CANCELLED... THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED FOR DECATUR COUNTY IN WEST TENNESSEE. HOWEVER AT 435 AM CDT RAIN AND THUNDERSTORMS CONTINUE IN PARTS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER AND HAVE MOVED INTO WESTERN MIDDLE TENNESSEE WHERE THEY HAVE BECOME STRONG WITH FREQUENT LIGHTNING STRIKES AND GUSTY WINDS TO 35 MPH. THESE STORMS WILL CONTINUE MOVING EASTWARD ACROSS MIDDLE TENNESSEE FOR THE NEXT SEVERAL HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY AND DURING THE EVENING. RESIDENTS OF MIDDLE TENNESSEE SHOULD LISTEN FOR LATER STATEMENTS AND SEVERE WEATHER WATCHES OR WARNINGS SHOULD THEY BECOME NECESSARY. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:48 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 57 min |
| Jun 17, 6:08 AM CDT | Flash Flood Warning | OHX | Hickman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.